Why you can’t give aspirin to your child

Find out about the painkiller all mums should look out for and why there’s no such thing as ‘children’s aspirin’

why-you-cant-give-aspirin-to-your-child_31431

For every mum, keeping her baby safe from potentially harmful over-the-counter medicines is extremely important. But keeping tabs on what a baby can and can’t take isn’t always clear. When it comes to painkillers paracetamol, ibuprofen and aspirin, not all are equal. Aspirin is one thing you must avoid.

Advertisement

On our Facebook poll we asked you “Did you know you can’t give one of these to your baby/toddler? Which one do you think it is?” From the options provided (aspirin, paracetamol and ibuprofen) most of you chose aspirin. However, while most of you know aspirin can cause harm, many of you don’t know why.

Why can’t you give your baby aspirin?

According to the NHS, aspirin must not be given to anyone under 16 years of age. A child may be given aspirin only under specialist advice or if he is diagnosed with a rare condition such as Kawasaki disease, otherwise you should never give your child aspirin.

Aspirin can be especially harmful for children who have chicken pox or flu like symptoms as they could develop a severe disease called Reye’s syndrome. Reye’s syndrome causes liver and brain damage and could lead to death.

How does aspirin link to Reye’s syndrome?

The cause of Reye’s syndrome is actually unknown. But, according to research there’s certainly a link between the disease and aspirin. mmost cases of Reye’s syndrome have happened in children, though cases of the condition today seem to have fallen. 

“I’m not seeing as many cases as I used to for two main reasons,” says Sultan Sid Dajani, a pharmacist and Royal Pharmaceutical Society (RPS) spokesperson.

“One – we’ve got a lot better at diagnosing Reye’s syndrome properly. And two – there are more informed adults around today who are aware of the side effects of aspirin on children and therefore they’ve avoided it. So I would say it’s definitely falling, but it’s still happening,” Sid tells us.

What can you give your child instead of aspirin?

If your child has flu symptoms then painkillers such as ibuprofen and paracetemol are better medicines to give him instead of aspirin. But, it all depends on what issues each individual child may have (explained below in ‘What’s the difference between aspirin, ibuprofen and paracetamol?’). You should always check with a pharmacist or your GP if you are unsure.

Some people assume that it’s acceptable to give a child what is known as children’s aspirin (75mg) because of its low-dosage and its name. However parents are warned that even though the product is called children’s aspirin, it is never a medicine for children.

“No matter how many dosages you cut it down to, no matter how little you give, it’s always going to cause damage. It’s not about the strength or quantity it’s about the ingredient,” says Sid.

What’s the difference between aspirin, ibuprofen and paracetamol?

Paracetamol and ibuprofen roughly do the same job around temperature control, pain and general flu and colds. A pharmacist’s decision on whether to give your child paracetamol or ibuprofen all depends on what complications your child has.

“It all boils down to age and exclusion issues the child could have. If the child has long term conditions like asthma or a kidney problem, I wouldn’t probably give him ibuprofen. If the child has liver problems I wouldn’t give paracetamol,” explains Sid.

“So it’s all about what the child can’t take as oppose to what you we can give.”

Pharmacists are licensed to sell paracetamol liquid for babies from 2 months and ibuprofen for babies from 3 months. Ibuprofen should be given a maximum of three times a day where as paracetamol is a maximum of four times a day.

As a parent you will never be given aspirin at a pharmacy unless under hospital or specialist advice.

More essential advice on medicines from the pharmacist…

There are other forms of aspirin that parents should look out for on the labels, Sid tells us. They are salicylate and acetylsalicylic acid. These products should never be given to children.

“I’ve seen a sharp increase in mums using herbal medicines who think that they are safe. But in reality, because of different licensing regulations some herbal medicines do not have to list if they have aspirin-related products in them. Natural doesn’t necessarily mean safe,” Sid warns.

Sid also says don’t be tempted to take advice from other mums at the schoolgate. What another mum gives their child might not be good for your child. No child is the same.

Advertisement

Finally, always seek free advice from a pharmacist if you’re unsure. “We see more babies than any other health care professional so we should be your first port of call,” says Sid.

Comments ()

Please read our Chat guidelines.